Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 489, NWS St. Louis, MO

August 14, 2006Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 14, 2006, 3:29 PM CDT for Randolph County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2006, 3:29 PM CDT (20:29 UTC)
Expired
Aug 14, 2006, 4:00 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Randolph County, IL

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:35 PM CDTTSTM WND DMGNew Palestine, ILSHED ROOF BLOWN OFF...POWER LINES AND TREES DOWNED ON DIAMOND CROSS RD AND DAWNVIEW RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 142030
SVRLSX
ILC157-142100-
/O.NEW.KLSX.SV.W.0489.060814T2029Z-060814T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 400 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHESTER...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREMEN...
  STEELEVILLE...
  PERCY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3804 8994 3796 8999 3788 8995 3783 8971
      3792 8962 3808 8960

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 142050
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT MON AUG 14 2006

ILC157-142100-
/O.CON.KLSX.SV.W.0489.000000T0000Z-060814T2100Z/
RANDOLPH IL-
350 PM CDT MON AUG 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN RANDOLPH COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BREMEN...OR ABOUT NEAR
CHESTER...MOVING EAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
STEELEVILLE AND PERCY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3804 8994 3796 8999 3788 8995 3783 8971
      3792 8962 3808 8960

$$

CARNEY
000 
WWUS53 KLSX 142059
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON AUG 14 2006

ILC157-142109-
/O.EXP.KLSX.SV.W.0489.000000T0000Z-060814T2100Z/
RANDOLPH IL-
359 PM CDT MON AUG 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY
EXPIRES AT 400 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...A SEVERE THUNDERSTORM WATCH 
CONTINUES FOR RANDOLPH COUNTY UNTIL 1000 PM.

LAT...LON 3804 8994 3796 8999 3788 8995 3783 8971
      3792 8962 3808 8960

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:00 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 1:00 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT MON AUG 14 2006

.UPDATE...
HAVE UPDATED PUBLIC GRIDDED FORECAST FOR THIS AFTERNOON. MAIN
TEMPERATURE ADJUSTMENT WAS TO RAISE THEM FOR THE SERN HALF OF THE
FA...WHERE WIDESPREAD AROUND 90F EXPECTED...AND COUPLED WITH
DEW POINTS IN LOWER 70S...WILL PUSH HEAT INDICES CLOSE TO 100F IN
MANY SPOTS THERE. FURTHER N IN THICKER CLOUD BAND...TEMPS WILL
STRUGGLE TO CLIMB AND ONLY MADE MINOR TWEEKS THERE.

ALSO ADJUSTED PCPN CHANCES AND CLOUD FORECAST. SEE AVIATION
DISCUSSION BELOW FOR FURTHER DETAILS.

TES

&&

.DISCUSSION...
COLD FRONT BEGINNING TO MAKE ITS WAY INTO CWA EARLY THIS MORNING. AS
OF 07Z...FRONT EXTENDED FROM NWRN IL THRU NERN MO AND INTO CNTRL OK.
RWS AND TRWS HAVE DEVELOPED ALONG AND AHEAD OF BOUNDARY...MAINLY
AFFECTING NWRN HALF OF CWA.

FOR TODAY...RWS AND TRWS TO DIMINISH AS THE MORNING PROGRESSES...
THEN PICK UP AGAIN BY AFTERNOON. AS FOR PLACEMENT OF PCPN...IT WILL
DEPEND ON WHERE THE FRONT IS. BEST CHANCES IN THE MORNING...WILL OF
COURSE BE NORTH OF I-70...WHILE IN THE AFTERNOON IT WILL BE SOUTH OF
I-70. ST. LOUIS IS STUCK IN THE MIDDLE AGAIN AND COULD RECEIVE
LITTLE OR NO PCPN WITH THIS SYSTEM. WILL HAVE TO WAIT AND SEE. AS
FOR TEMPS...IT WILL DEPEND ON FRONTAL POSITION...CLOUD COVER AND
PCPN. HAVE LOW 80S NORTH TO UPPER 80S IN THE SOUTH.

BY TONIGHT...COLD FRONT TO MOVE OUT OF CWA...BRINGING PCPN CHANCES
TO AN END. STRONG NORTHERLY FLOW AND DRIER DEWPTS MOVING INTO THE
REGION WILL ALLOW TEMPS TO FALL INTO THE UPPER 50S TO LOWER 60S AS
RIDGE BUILDS IN.

DRY AND COOLER WEATHER TO PERSIST THROUGH WEDNESDAY AS LIGHT NE TO E
FLOW PERSISTS ACROSS REGION...BEFORE TEMPS WARM UP TOWARDS THE END
OF THE WORK WEEK AND INTO NEXT WEEKEND.

BYRD

&&

.AVIATION...
FOR THE 18Z TAFS...CDFNT HAS VIRTUALLY CLEARED THE ENTIRE FA NOW
PUSHING THE MAIN THUNDER THREAT SE WITH IT. HOWEVER...ANOTHER TROF
IS SLIDING SE BEHIND THE CDFNT...AND THIS IS MOVING INTO AN AREA
WITH WEAK CINH AND MAY BE ABLE TO GENERATE ENOUGH LO LEVEL
CONVERGENCE COUPLED WITH WEAKENING VORT MAX TO CREATE THREAT FOR SCT
SHRA/ISOLD TSRA THRU THE EARLY EVENING HOURS. PCPN THREAT TO THEN
RAPIDLY DIMINISH EARLY THIS EVENING.

BAND OF LOWER CLOUDS WILL SLOWLY SLIDE SE THRU THE FA TODAY...BUT
THE SUN WILL TAKE ITS TOLL...WEARING IT DOWN TO WHERE NOT MUCH MAY
MAKE IT INTO THE SRN FA...AND KSTL/KSUS TERMINALS SHOULD LARGELY AVOID
MUCH IN THE WAY OF CLOUDS BELOW 3KFT. ALL TAF SITES EXPECTED TO
CLEAR OUT BY 01/02Z AND TO REMAIN CLEAR/MOSTLY CLEAR FOR THE
REMAINDER OF THE VALID TAF PERIOD.

WITH MIN TEMPS IN THE LOWER 60S EXPECTED...AND MO RIVER TEMPS IN
THE LOW-MID 80S...SHOULD SEE HEIGHTENED CHANCE FOR RIVER/STEAM FOG
LATE TONIGHT...NOTABLY FOR THE KSUS TERMINAL. SYNOPTIC WINDS
AREN/T PERFECT...BUT NOT BAD EITHER...AND HAVE PLACED IN IFR BCFG
INTO THE TAF FORECAST.

OTHERWISE...LOOK FOR NW-N SFC WINDS TO DIMINISH TO 5KTS OR LESS
THIS EVENING WITH ONLY A SLIGHT RECOVERY EXPECTED UNDER A MODEST
CU FIELD ON TUESDAY.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 14, 12:45 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT MON AUG 14 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1245 PM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY THIS EVENING...MAINLY
SOUTH AND EAST OF METROPOLITAN ST LOUIS. A FEW OF THESE STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL. HOWEVER...NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:56 PM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.